West Virginia, 2020

Hail and Damaging Winds in West Virginia, April 8, 2020

April 8, 2020 · NWS PBZ · 4 events in 3 counties and zones

Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.

Convective clusters over Michigan during the evening congealed into a mesoscale convective system (MCS) and raced across Lake Erie, arriving in the NWS Pittsburgh forecast area shortly before midnight. Steep mid-level lapse rates thanks to the EML allow for a few large hail reports initially. However, the main impact of the system would be from wind. Surface temperatures surged into the low to mid 60s ahead of the line on gusty southwest winds, resulting in surface CAPE of 1000 J/kg and a significant curving/lengthening of the hodograph. With the boundary layer no longer decoupled, strong ambient mid-level flow combined with highly efficient evaporational cooling in the convective downdrafts allowed substantial downdraft CAPE to be realized. Although storms had weakened somewhat before they reached northern West Virginia, several wind damage reports were still received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 7, 11:38 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 7, 11:38 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1238 AM EDT Wed Apr 8 2020

.SYNOPSIS...
More showers and storms later tonight will give way to a dry
Wednesday. Additional rain is expected Thursday with a cold front
before dry weather returns this weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update: Convective clusters across Michigan have now evolved
into a MCS encroaching the northern periphery of the PBZ forecast
area. With steep mid-level lapse rates thanks to the EML, both the
squall line and discrete cells out ahead are more than capable of
producing large hail. Even storms of lesser strength will likely be
producing hail the size of peas.

The squall line will continue to surge south over the next few hours.
Surface instability is greatest west of the PA State Line.
Confirmation of this analysis as Canton recorded a 57 knot wind gust
just moments ago, with nearby observations showing similarly high
gusts. Expect this wind hazard to continue southward to the I-70
corridor, especially areas west of Pittsburgh, as the line progresses
southward.

The observed line is advancing a bit faster than CAM consensus. The
line should pass through Morgantown by no later than 5am.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
Mid-morning Wednesday shortwave ridging will ensue coincident with
a brief dry period and above normal temperature. Late Wednesday a
positively tilted trough North of the Great Lakes will drag a robust
cold front through the area with another round of precipitation
possible through the overnight into Thursday. Much colder air will
arrive behind the front and may prompt a change to snow Thursday
night. At this time, only minor-to- trace accumulations are expected
north of I-80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Shortwaves embedded in NW flow will bring the chance for rain/mixed
with snow showers and cold temperature Friday. At this time little to
no accumulation is expected. High pressure returns Saturday,
returning dry weather through much of the weekend. Crossing low
pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorms are pushing southward across the forecast area, and
should reach the PIT area terminals in another hour. Restrictions
will briefly drop to IFR as the line crosses with improvement
immediately thereafter.

Ceilings are then expected to gradually rise, but remain overcast,
during the day Wednesday with a NW flow and shortwave ridging in
place.

.Outlook...
Expect conditions to degrade once again with a cold front approach
and passage on Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 7, 10:47 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1147 PM EDT Tue Apr 7 2020

MDZ001-WVZ511>514-090400-
Garrett-Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1147 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-090400-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1147 PM EDT Tue Apr 7 2020

...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 8, 12:08 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     MINERAL CITY            40.60N  81.36W
04/07/2020                   TUSCARAWAS         OH   EMERGENCY MNGR

            EM REPORTS SEVERAL TREES DOWN IN THE MINERAL CITY AREA.

&&

EVENT NUMBER PBZ2000794

BROWN
Local storm report, Apr 8, 12:12 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND DMG     SANDY VALLEY ESTATES    40.64N  81.35W
04/08/2020                   TUSCARAWAS         OH   EMERGENCY MNGR

            EM REPORTS TRAILER BLOWN OFF ITS FOUNDATION AT SANDY
            VALLEY ESTATES

&&

EVENT NUMBER PBZ2000795

BROWN
Local storm report, Apr 8, 12:14 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     1 N CARNOT-MOON         40.53N  80.22W
04/08/2020                   ALLEGHENY          PA   OFFICIAL NWS OBS

            CAN HEAR TREES FALLING IN THE WOODS ADJACENT TO THE NWS
            OFFICE. WINDS HAVE BEEN GUSTING TO NEAR 70 MPH FOR
            ALMOST 10 MINUTES CONTINUOUSLY. POWER OUT.

0106 AM     TSTM WND GST     2 ESE PITTSBURGH INTL A 40.48N  80.21W
04/08/2020  M75 MPH          ALLEGHENY          PA   ASOS

            65 KNOT GUST MEASURED AT PIT ASOS

&&

EVENT NUMBER PBZ2000796
EVENT NUMBER PBZ2000797

EB
Local storm report, Apr 8, 12:24 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     MINERAL CITY            40.60N  81.36W
04/08/2020                   TUSCARAWAS         OH   EMERGENCY MNGR

            EM REPORTS SEVERAL TREES DOWN IN THE MINERAL CITY AREA.
            TIME CORRECTION.

&&

CORRECTED EVENT DATE...EVENT TIME...REMARKS

EVENT NUMBER PBZ2000794

BROWN
Special weather statement, Apr 8, 12:30 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
130 AM EDT Wed Apr 8 2020

OHZ050-059-PAZ029-031-WVZ002>004-080600-
Jefferson-Belmont-Greene-Washington-Marshall-Brooke-Ohio-
130 AM EDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHEASTERN BELMONT...
WASHINGTON...NORTHWESTERN GREENE...OHIO...NORTHEASTERN MARSHALL AND
BROOKE COUNTIES...

At 130 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hooverson Heights to Martins Ferry.
Movement was southeast at 55 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
Wheeling...                       Weirton...
Washington...                     Canonsburg...
Martins Ferry...                  St. Clairsville...
Bellaire...                       Warwood...
Wellsburg...                      Bethlehem...
West Liberty...                   Triadelphia...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 217 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 33.
  Interstate 79 in Pennsylvania between mile markers 20 and 44.

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4007 8091 4042 8050 4009 7991 3982 8049
TIME...MOT...LOC 0530Z 309DEG 47KT 4032 8052 4012 8075
Local storm report, Apr 8, 12:40 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     2 W WEST MAYFIELD       40.77N  80.38W
04/08/2020  M57 MPH          BEAVER             PA   AWOS

0115 AM     TSTM WND DMG     CRAFTON                 40.43N  80.07W
04/08/2020                   ALLEGHENY          PA   PUBLIC

            LARGE TREE ON HOUSE

0129 AM     TSTM WND GST     1 W WEST MIFFLIN        40.36N  79.92W
04/08/2020  M61 MPH          ALLEGHENY          PA   ASOS

&&

EVENT NUMBER PBZ2000798
EVENT NUMBER PBZ2000799
EVENT NUMBER PBZ2000800

EB

The radar

The Pittsburgh radar (KPBZ), 69 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
April 8, 12:40 AM EST
Where
Marshall County, Mt Olivet
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.020, -80.670

A trained spotter reported that a large tree was snapped in half.

Thunderstorm Wind, Monongalia

When
April 8, 1:45 AM EST
Where
Monongalia County, 1.06 mi W of Canyon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.670, -79.920

Trees were blown down onto Point Marion Road.

Thunderstorm Wind, Tucker

When
April 8, 2:08 AM EST
Where
Tucker County, 2.21 mi N of Porterwood
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.112, -79.682

Several large limbs were blown down along Route 72.

Hail, Monongalia

When
April 8, 2:10 AM EST
Where
Monongalia County, 0.87 mi SE of Cheat Neck
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.670, -79.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886367, 886368, 886369, 886366.